Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Stability with large step sizes for multistep discretizations of stiff ordinary differential equations


Author: George Majda
Journal: Math. Comp. 47 (1986), 473-502, S41
MSC: Primary 65L20
DOI: https://doi.org/10.1090/S0025-5718-1986-0856698-8
MathSciNet review: 856698
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we consider a large set of variable coefficient linear systems of ordinary differential equations which possess two different time scales, a slow one and a fast one. A small parameter $ \varepsilon $ characterizes the stiffness of these systems. We approximate a system of ODE's in this set by a general class of multistep discretizations which includes both one-leg and linear multistep methods. We determine sufficient conditions under which each solution of a multistep method is uniformly bounded, with a bound which is independent of the stiffness of the system of ODE's, when the step size resolves the slow time scale but not the fast one. We call this property stability with large step sizes.

The theory presented in this paper lets us compare properties of one-leg methods and linear multistep methods when they approximate variable coefficient systems of stiff ODE's. In particular, we show that one-leg methods have better stability properties with large step sizes than their linear multistep counterparts. This observation is consistent with results obtained by Dahlquist and Lindberg [11], Nevanlinna and Liniger [33] and van Veldhuizen [42]. Our theory also allows us to relate the concept of D-stability (van Veldhuizen [42]) to the usual notions of stability and stability domains and to the propagation of errors for multistep methods which use large step sizes.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L20

Retrieve articles in all journals with MSC: 65L20


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1986-0856698-8
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society